3-Day New Orleans Road Trip Itinerary
This 3-day New Orleans road trip itinerary is great for a quick weekend getaway! It’s one of the most unique cities in the U.S. known for their distinct regional cuisine and culture. The blend of French, African, and American cultures makes this city a bucket list worthy destination!
As a person who loves food, I am telling you New Orleans should be at the top of every foodie’s travel bucket list! Cajun/Creole cuisine is a result of the multicultural influences on this city. Imagine southern comfort food but spiced to another level. Not only is the food scene amazing but it is also notorious for it’s lively music and wild nightlife. Just outside of the city are swamps and plantations that are also worth visiting to learn more about the history of this region.
This particular 3-day New Orleans road trip itinerary was used on a weekend trip in August 2018 with my parents. We drove from Houston so the three days also includes travel time. While you could certainly spend more time here, we felt like three days was enough to get a feel for the city and hit some highlights. This was perfect for me because I had just started a new job at the time and didn’t have many vacation days to spare. This itinerary is jam-packed so if you want more time to chill, adjust accordingly!
Where to Stay
Airbnb | $210/night
We stayed in a private Airbnb condo in the Warehouse District by Lafayette Square. The location was perfect. It is within 20 minutes walking distance to Jackson Square and Bourbon St. The condo was plenty spacious for the three of us, clean, and we felt very safe. The only negative was no parking. There is a garage down the street for $25/day or street parking. Overall I highly recommend this place!
11:00 AM – Depart from Houston, Texas
New Orleans is about a 5 hour drive or 350 miles away from Houston. It is an easy drive, you pretty much just take I-10 the entire way. The last Buc-ee’s before you hit LA is in Baytown so make sure you stop at this iconic rest stop for clean restrooms and beaver snacks!
2:00 PM – Billy’s Boudin & Cracklins
After 3 hours into your drive, you will want to stop at Billy’s Boudin & Cracklins in Scott, LA to pick up some food! This was recommended to us by our Airbnb host as the best place to get boudin in Louisiana and we loved it! We got some fried boudin and pork cracklins for the road and bought a big pack of frozen ones to bring home.
5:00 PM – Arrive in New Orleans, Louisiana
Check-in at hotel/Airbnb and get settled.
6:00 PM – French Quarter
Start by walking around Jackson Square. There is a beautiful garden and fountain right in front of St. Louis Cathedral. Next, stop by the famous Cafe Du Monde for beignets and chicory coffee. It’s touristy but worth the hype! Afterwards, make your way over to Pat O’Brien’s for a Hurricane. They have 3 bars, a great patio, and my personal fave, dueling pianos! We didn’t stop in any other bars but had fun walking around and soaking in the ambiance of Bourbon St. The roads were blocked off to cars and it was cool to see how lively it was, even in the daytime!
9:00 PM – Crescent City Connection
We ended the day taking in the views of the lit up Crescent City Connection bridge. We parked in a lot close to the Port of New Orleans. It’s not super exciting but it was a peaceful way to end a long day. I imagine it would really pretty at sunset as well!
10:00 AM – Airboat Adventures
It has always been a bucket list item of mine to go on an airboat swap tour. We booked the Small Airboat Adventure with Airboat Adventures for $80/person. This airboat seats 6-8 and it moves FAST. If you’re a thrill seeker, I definitely recommend this option! There are also larger boats that move slower from $30/person. The tour is 2 hours long, takes you through swamps, and close encounters with lots of alligators. This was the highlight of the trip for me and would highly recommend it! Note: it is all outside so remember to consider the weather and time of day when scheduling.
1:30 PM – Oak Alley Plantation
Oak Alley Plantation is about an hour away from New Orleans. In Texas we don’t really have any plantations so we wanted to visit one during this trip to learn more about this era in American history. There are many plantations in this area but we chose Oak Alley because of its size and the beautiful oak tree entrance. They also have a restaurant where we stopped for lunch and got a delicious mint julep flight. It was an eye opening experience and worth a visit if you have the time. We spent about 2 hours here.
8:00 PM – Bourbon Street
We had dinner at the famous Acme Oyster House. The line looked intimidating but took less than 30 minutes. We had a great cajun dinner with chargrilled oysters, gumbo, jambalaya, and soft shell grab. After dinner we walked around Bourbon St., this time at night. There were mardi gras beads being thrown from balconies, music blasting everywhere, street performers, etc. We didn’t go into any bars but my parents enjoyed seeing the hustle and bustle of it all.
8:30 AM – Depart New Orleans, Louisiana
We wanted to make a few stops on the way back to Houston, so departed New Orleans bright and early.
10:00 AM – Lousiana State Capitol
The Louisiana State Capitol in Baton Rouge was closed on the day we went so we just walked around the grounds. The garden was pretty, green, and lush. We spent about 15 minutes there to stretch our legs and take some pictures after 1.5 hours of driving.
10:30 AM – LSU Mike the Tiger Habitat
Just around the corner from the capitol is LSU. We made a quick stop to visit Mike the Tiger, the only live tiger living on a college campus in the US. His habitat is open to the public and there is no fee to visit.
11:30 AM – Lunch
We wanted to get one last cajun food meal before we headed back to Houston. After searching on Yelp we decided on The Chimes for lunch. It is close to the LSU campus and the food was pretty good! We had some gumbo, poboy, crawfish étouffée, and boudin omelet.
4:00 PM – Arrive in Houston, Texas
Summary: 3-Day New Orleans Road Trip Itinerary
- 11:00 AM – Depart from Houston, Texas
- 2:00 PM – Billy’s Boudin & Cracklins
- 5:00 PM – Arrive in New Orleans, Louisiana
- 6:00 PM – French Quarter
- 9:00 PM – Crescent City Connection
- 10:00 AM – Airboat Adventures
- 1:30 PM – Oak Alley Plantation
- 8:00 PM – Bourbon Street
- 8:30 AM – Depart New Orleans, Louisiana
- 10:00 AM – Lousiana State Capitol
- 10:30 AM – LSU Mike the Tiger Habitat
- 11:30 AM – Lunch
- 4:00 PM – Arrive in Houston, Texas